Alert archive / Arizona / Red Flag Warnings in 2008
Red Flag Warning 22, NWS Phoenix, AZ
NWS Phoenix, AZ issued this red flag warning at Jan 1, 2008, 3:46 AM MST for 5 counties in Arizona; Imperial County, Riverside County, California. It took effect at Jan 1, 2008, 9:00 AM MST. It was in force for 9 hr. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jan 1, 2008, 3:46 AM MST (10:46 UTC)
- In effect from
- Jan 1, 2008, 9:00 AM MST
- Expired
- Jan 1, 2008, 6:00 PM MST
- In force
- 9 hr
- Issued by
- NWS Phoenix, AZ
Counties Gila County, AZ, La Paz County, AZ, Maricopa County, AZ, Pinal County, AZ, Yuma County, AZ, Imperial County, CA, Riverside County, CA
The radar
The Yuma radar (KYUX), 149 km from the middle of the area, began a volume at 10:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jan 1, 12:30 PM MST | NON-TSTM WND DMG | 7 E Cabazon, CA | PICKUP TRUCK WITH TRAILER BLOWN OVER ON WEST BOUND INTERSTATE 10 NEAR WHITEWATER |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS85 KPSR 011046 RFWPSR RED FLAG WARNING NATIONAL WEATHER SERVICE PHOENIX AZ 346 AM MST TUE JAN 1 2008 AZZ131>133-CAZ231-012300- /O.NEW.KPSR.FW.W.0022.080101T1600Z-080102T0100Z/ ARIZONA FIRE WEATHER ZONE 131 YUMA/MARTINEZ LAKE AND VICINITY/LOWER COLORADO RIVER VALLEY AZ- ARIZONA FIRE WEATHER ZONE 132 SOUTH-CENTRAL AND SOUTHWEST DESERTS- ARIZONA FIRE WEATHER ZONE 133 SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS- CALIFORNIA FIRE WEATHER ZONE 231 LOWER COLORADO RIVER VALLEY CA- 346 AM MST TUE JAN 1 2008 /246 AM PST TUE JAN 1 2008/ ...RED FLAG WARNING IN EFFECT FROM 9 AM MST /8 AM PST/ THIS MORNING TO 6 PM MST /5 PM PST/ THIS AFTERNOON FOR SOUTHWEST AND SOUTH-CENTRAL ARIZONA AND THE LOWER COLORADO RIVER VALLEY DUE TO STRONG NORTHEAST WINDS...LOW HUMIDITIES...AND HIGH FIRE DANGER... THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT FROM 9 AM MST /8 AM PST/ THIS MORNING TO 6 PM MST /5 PM PST/ THIS AFTERNOON. NORTHEAST WINDS GUSTING TO 35 MPH WILL DEVELOP THIS MORNING...ESPECIALLY OVER THE HIGHER TERRAIN OF SOUTH-CENTRAL ARIZONA...AND HUMIDITIES WILL BE BELOW 15 PERCENT. WINDS WILL BEGIN TO WEAKEN AND HUMITIES IMPROVE DURING THE EVENING HOURS. LOCATIONS MOST LIKELY TO EXPERIENCE RED FLAG CONDITIONS ARE FIRE WEATHER ZONE 133 BELOW 5000 FEET...EASTERN PORTIONS OF FIRE WEATHER ZONE 132...AND SOUTHERN PORTIONS OF ZONE 131/231. PLEASE ADVISE THE APPROPRIATE OFFICIALS AND FIRE CREWS IN THE FIELD OF THIS RED FLAG WARNING. $$ AJ
1 follow-up statement
000 WWUS85 KPSR 020105 RFWPSR RED FLAG WARNING NATIONAL WEATHER SERVICE PHOENIX AZ 605 PM MST TUE JAN 1 2008 AZZ131>133-CAZ231-020215- /O.EXP.KPSR.FW.W.0022.000000T0000Z-080102T0100Z/ ARIZONA FIRE WEATHER ZONE 131 YUMA/MARTINEZ LAKE AND VICINITY/LOWER COLORADO RIVER VALLEY AZ- ARIZONA FIRE WEATHER ZONE 132 SOUTH-CENTRAL AND SOUTHWEST DESERTS- ARIZONA FIRE WEATHER ZONE 133 SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS- CALIFORNIA FIRE WEATHER ZONE 231 LOWER COLORADO RIVER VALLEY CA- 605 PM MST TUE JAN 1 2008 /505 PM PST TUE JAN 1 2008/ ...RED FLAG WARNING HAS EXPIRED... THE RED FLAG WARNING ISSUED EARLIER FOR A LARGE PART OF SOUTHWEST AND SOUTH CENTRAL ARIZONA...FOR GUSTY WINDS...LOW HUMIDITY...AND HIGH FIRE DANGER...WAS ALLOWED TO EXPIRE AT 6 PM MST. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this red flag warning went out at Dec 31, 8:50 PM MST, 6 hours 56 minutes earlier.
Area forecast discussion, Dec 31, 8:50 PM MST, 6 hours 56 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PHOENIX AZ 850 PM MST MON DEC 31 2007 SOUTH-CENTRAL AND SOUTHWEST ARIZONA...AND SOUTHEAST CALIFORNIA FORECAST DISCUSSION .SYNOPSIS... A STRONG HIGH PRESSURE SYSTEM WILL CONTINUE WARMER TEMPERATURES AND BREEZY CONDITIONS THROUGH TUESDAY...BEFORE LOW PRESSURE DEVELOPS ALONG THE WEST COAST THE LATTER HALF OF THE WEEK. SEVERAL WEATHER DISTURBANCES WILL MOVE THROUGH THE REGION FRIDAY THROUGH EARLY NEXT WEEK...FOR A COOLER AND WETTER WEATHER PATTERN. THE BEST CHANCES FOR PRECIPITATION WILL BE THIS WEEKEND INTO EARLY NEXT WEEK. && .SHORT TERM... TONIGHT THROUGH THURSDAY... A HIGH PRESSURE RIDGE WILL CONTINUE TO BUILD OVER THE FORECAST AREA (SOUTHEAST CA TO SOUTH CENTRAL AZ) TONIGHT AND EARLY TUESDAY. HOWEVER CONSIDERABLE HIGH CLOUDS WILL SPREAD OVER THE AREA LATE TUESDAY AS A WEAK UPPER LEVEL DISTURBANCE...FROM OFF THE CENTRAL BAJA COAST...APPROACHES SOUTHERN AZ. THIS DISTURBANCE IS FORECAST TO MOVE ACROSS SOUTHERN AZ WEDNESDAY...AND WILL ACTUALLY BE THE FIRST IN A SERIES OF PACIFIC DISTURBANCES TO MOVE INTO THE WESTERN STATES THROUGH THE WEEKEND. THE ONLY NOTICEABLE IMPACT ON TUESDAY FROM THE APPROACHING SHORTWAVE WILL BE GUSTY EAST WINDS. MODELED SOUNDINGS FORECAST DEVELOPING 20 TO 30 KNOT EAST TO SOUTHEASTERLY WINDS A FEW THOUSAND FEET ABOVE THE SURFACE IN SOUTH CENTRAL AZ. EARLY MORNING AND AFTERNOON THERMALS WILL TAP THIS MOMENTUM...AND BRING GUSTY CONDITIONS DOWN TO THE SURFACE IN SOUTH CENTRAL AZ. THIS IS ALREADY COVERED IN FORECASTS. SOUTHWEST AZ AND SOUTHEAST CA WONT BE AS BREEZY TUESDAY. OTHERWISE...AS PACIFIC DISTURBANCES MOVE INTO THE REGION WED AND THU...CONSIDERABLE CLOUDS ARE FORECAST OVER THE ENTIRE FORECAST AREA. THE THREAT OF PRECIP WILL BEGIN LATE THURSDAY AND ESPECIALLY THE WEEKEND. SEE LONG TERM DISCUSSION BELOW.. && .LONG TERM... THURSDAY NIGHT THROUGH MONDAY... AS INTRODUCED IN THE SHORT TERM...A CHANGE IN THE WEATHER PATTERN WILL BEGIN THURSDAY...LASTING RIGHT ON THROUGH THE FIRST PART OF NEXT WEEK. THE HIGH PRESSURE RIDGE WILL SHIFT EASTWARD...BEING REPLACED BY GENERAL TROFINESS WITH SERIES OF RATHER POTENT DISTURBANCES ROTATING THROUGH THE WEST. THE MODELS HAVE BEEN FAIRLY CONSISTENT WITH THE COOL AND UNSETTLED PATTERN THE LATTER HALF OF THE FORECAST PERIOD. HOWEVER...THERE REMAINS QUITE A BIT OF UNCERTAINTY AND DIFFERENCES IN AND AMONG THE MED RANGE MODELS. GFS40 12Z ACCUM PRECIP HAD STORM TOTAL OVER THE GREATER PHOENIX AREA ON THE ORDER OF ONE HALF INCH BY EARLY SATURDAY...WHEREAS THE ECMWF WAS UNDER ONE TENTH INCH. DECIDED TO GO WITH THE SLOWER PRECIP START THE ECMWF IS ADVERTISING--MAIN REASON BEING LITTLE TO NO FORCING ASSOCIATED WITH THE MOISTENING WELL SEE THURSDAY NIGHT THROUGH FRI FROM ABOUT MY CWA SOUTHWARD (BEST CHANCES WILL REMAIN TO THE WEST AND NORTH OF OUR AREA.) HOWEVER...BY THE WEEKEND...BOTH THE ECMWF AND THE GFS SHOW RATHER IMPRESSIVE UPPER LEVEL JET DYNAMICS MOVING ACROSS SOUTHEAST CALIFORNIA AND ARIZONA...WITH OVER 100KT WINDS AT 300MB. IN ADDITION TO STRONG UPPER LEVEL FORCING... 300MB STREAMLINES INDICATE UPPER LEVEL DIFFLUENCE OVER MUCH OF ARIZONA OVERNIGHT SATURDAY AND AGAIN OVERNIGHT SUNDAY. THE BEST DEEP LAYER OMEGA ALSO MOVES THROUGH DURING THESE TIME PERIODS...WITH 8.5 MICROBARS/S OVER THE EASTERN CWA OVERNIGHT SAT...7 MICROBARS/S OVERNIGHT SUNDAY. LONG STORY SHORT (TOO LATE FOR THAT HUH??)...POPS WERE CUT BACK A BIT THURSDAY THROUGH FRIDAY...SHOWING THE BEST CHANCES OVER MUCH OF THE CWA SAT NIGHT AND AGAIN SUN INTO MON. LOW TEMPS WILL REMAIN MILD UNDER MOSTLY CLOUDY SKIES...WITH AFTERNOON HIGHS IN THE MID 60S (LIKELY TOO HIGH IF DAYTIME SHOWERS END UP PREVAILING). GENERALLY SPEAKING...THESE DISTURBANCES WILL BE RATHER WARM...FOR SNOW LEVELS REMAINING ABOVE 6K FT. && .AVIATION... JANUARY 1 0350 UTC (DECEMBER 31 2050 MST) SOUTH CENTRAL ARIZONA...INCLUDING PHOENIX SKY HARBOR AND SURROUNDING AIRPORTS. MOSTLY CLEAR SKIES AND LIGHT WIND WILL DEVELOP THROUGH 12Z TUE. HOWEVER AFTER 12Z TUE...INCREASING 20 TO 30 KT SOUTHEASTERLY WINDS 3 TO 5 THSD FEET AGL WILL PRODUCE AREAS OF LOW LEVEL WIND SHEAR...WITH GUSTY SURFACE WINDS...15 TO 25 KNOTS...DEVELOPING BETWEEN 15Z TUE AND 01Z WED. INCREASING HIGH CLOUDS WILL ALSO SPREAD ACROSS THE AREA. SOUTHEAST CA AND THE COLORADO RIVER VALLEY...INCLUDING KIPL...KYUM... KBLH AIRPORTS. MOSTLY CLEAR SKIES AND LIGHT NORTH WIND WILL CONTINUE THROUGH 15Z TUE. AFTER 15Z TUE THROUGH 01Z WED...GUSTY NORTHEAST SURFACE WINDS 10 TO 20 MPH WILL DEVELOP ALONG WITH INCREASING HIGH CLOUDS. AVIATION DISCUSSION IS NOT UPDATED FOR AMENDED TAFS. && .FIRE WEATHER... DECEMBER 31 2030 UTC (DECEMBER 31 1330 MST) WINDS AND RH MAY BRIEFLY REACH CRITICAL LEVELS THIS AFTERNOON AND EARLY THIS EVENING IN PORTIONS OF 232 AND 231...BUT LOOK FOR MUCH LESS WINDS THERE ON NEW YEARS DAY. THE CONCERN SHIFTS TO THE PHOENIX AREA ON TUESDAY...BUT AT THIS TIME NO CRITICAL THRESHOLDS ARE EXPECTED. ON WEDNESDAY...WINDS ACROSS ALL FIRE WEATHER ZONES EXPECTED TO BE LESS THAN TUESDAY...AND MINIMUM RH VALUES SOMEWHAT HIGHER. IN THE EXTENDED PERIOD WE CAN LOOK FORWARD TO A SERIES OF PACIFIC WEATHER SYSTEMS THAT WILL RESULT IN A MUCH HIGHER LEVEL OF HUMIDITY...AND A SLIGHT CHANCE OF SHOWERS FOR THE WEEKEND. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...NONE. CA...NONE. && NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT WEATHER.GOV/PHOENIX SHORT TERM...VASQUEZ/WANEK LONG TERM...WANEK AVIATION...VASQUEZ FIRE WEATHER...SIPPLE
The office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 1, 12:13 PM MST | Wind Advisory | PSR | 5 hr |
Nearby
Red Flag Warnings in Arizona, 2008Red Flag Warnings in California, 2008Every red flag warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; radar from the NEXRAD Level II archive.